CitationFine, Jo-David; Hall, M.; Weiner, Madeline; Li, Kuo-Ping; & Suchindran, Chirayath M. (2008). The Risk of Cardiomyopathy in Inherited Epidermolysis Bullosa. British Journal of Dermatology, 159(3), 677-682. PMCID: PMC2592258
AbstractBackground: Case reports have suggested that cardiomyopathy may be a complication of recessive dystrophic epidermolysis bullosa (RDEB). Objective To determine the risk of congestive heart failure (CHF) or cardiomyopathy in each major EB subtype.
Methods: These data represent systematic case findings and data collection performed throughout the continental United States from 1986 through 2002, by the National Epidermolysis Bullosa Registry. Study design is cross-sectional (n = 3280) with a nested randomly sampled longitudinal subcohort (n = 450). Frequencies of CHF and cardiomyopathy were determined by patient self-reporting, medical histories and review of medical records. In those who died, death certificates were reviewed and histories obtained from surviving family. Cumulative risks were stratified by cause and EB subtype.
Results: Cardiomyopathy was reported as early as within the first year of life. In patients having no other known risk factors for CHF or cardiomyopathy, the highest risk of cardiomyopathy was seen among patients with Hallopeau-Siemens RDEB (RDEB-HS), with a cumulative risk of 4.51% on or after age 20 years. The cumulative risk of cardiomyopathy was only 1.14% and 0.40% in non-Herlitz junctional EB (JEB) and non-Hallopeau-Siemens RDEB, respectively, and was not observed in any other EB subtype. When patients with coexistent chronic renal failure were included, the cumulative risk for RDEB-HS rose to 18.86% by age 35 years. About 30% of our patients affected with RDEB-HS died of CHF or cardiomyopathy, even those with no other known risk factors.
Conclusions: CHF and cardiomyopathy are uncommon complications in both major RDEB subtypes and non-Herlitz JEB, and may be fatal.
Reference TypeJournal Article
Journal TitleBritish Journal of Dermatology
Suchindran, Chirayath M.